Doctors from the U.S. Centers for Disease Control and Prevention (CDC) recently did a study to tie reduced immunity to the use of fever-lowering medicines. According to Fox News, babies who were given Tylenol to prevent a fever when they get childhood vaccinations actually made the shots less effective.
The actual effect was small and kids were still getting protection from vaccines but the results from this major study are a "compelling case" against giving Tylenol right after a vaccination to a child in order to prevent a fever.
An editorial followed the study completed and was published in last Friday’s issue of the British Medical Journal, Lancet. The study was led by government and military scientists in the Czech Republic and was completed at 10 medical centers within the country. 459 infants, around 9 to 16 weeks old were involved in the study. They were getting vaccines against pneumonia, meningitis, whooping cough, polio, hepatitis, and so on.
Half of them were given nothing except the vaccines while the other half were given three does of a Tylenol brand sold in Europe. 42 percent versus 66 percent of the babies given painkiller medication were less likely to develop a fever. However, lower rates of protective antibody levels from several vaccines were seen in this group.
Parents often give Tylenol or a generic form, acetaminophen, for this babies in order to prevent pain, fussiness, or fever. The vaccine advisory panel at CDC says giving a baby Tylenol is a reasonable thing to do for a child who is at high risk of seizures, which can be triggered by a fever.
When a younger child receives a vaccine, it is not necessarily bad to get a fever afterwards. According to Fox News, it’s a natural part of the child’s body’s response. The new study found that preventing or reducing a fever, especially after a baby gets a vaccine, seems to additionally reduce or curb the immune response and amount of protective antibodies that are made.